Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

January 9, 1998Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 9, 1998, 12:16 AM EST for Bedford County, Botetourt County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1998, 12:16 AM EST (05:16 UTC)
Expired
Jan 9, 1998, 12:50 AM EST
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS01 KRNK 090519 RRA
SVRRNK
VAC019-023-090550-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 AM EST FRI JAN 9 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1250 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL VIRGINIA

   ...WESTERN BEDFORD COUNTY

IN WEST CENTRAL VIRGINIA

   ...BOTETOURT COUNTY
 
AT 1216 AM EST...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES EAST NORTHEAST OF ROANOKE OR 5 MILES SOUTH
SOUTHWEST OF MONTVALE MOVING NORTH NORTHEAST AT 40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 THAXTON                         AROUND 1225 AM EST
 LITHIA                          AROUND 1230 AM EST
 BUCHANAN                        AROUND 1235 AM EST
 SPRINGWOOD                      AROUND 1235 AM EST
 ARCADIA                         AROUND 1240 AM EST
 SEDALIA                         AROUND 1240 AM EST

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:45 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 8, 7:45 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EST THU JAN 8 1998

RECOMMENDATIONS...
RDU...THANKS FOR THE CALL.
WBC AND CRW...ADD CHC OF TSTM TO TONIGHTS FORECAST.

DISCUSSION...
KFCX 88D AT 2350Z SHD A FEW SHOWERS ARD CLT. LOOKING AT KGSP 88D
PIX SHWD SCT SHRA/TS ACRS PORTIONS OF ERN TN...SC AND GA. SAT LOOP
SHWD CLDS SPREADING NORTH FM CAROLINAS...GA AND TN. THE RNK 00Z
SOUNDING HAD A LI OF MINUS 3...PRECIP WATER 0.63 INCHES AND A WET
BULB ZERO AT 5600. REVIEW OF THE 12Z RUN INDCTD SIMILIAR SOLUTIONS
FOR FA DURG THE PD. ALOFT THE TN VORT MAX ROTATES EASTWARD.
EXAMINATION OF THE ETA/NGM PCGRIDS TM SCTNS OVR RNK INDCTD BROAD
LIFT UNTIL 24 HOURS AND LOW LEVL MOISTURE HOLDING UNTIL 36 HOURS.
THE 850MB ZERO LINE DROPS SOUTH ACRS CWA BY 00Z ON THE 10TH. AT THE
SFC FNT PUSHES EAST ACRS THE FA. ANYHOW FOR TONIGHT FORECAST...IT
WILL BE MOSTLY CLOUDY WITH SCT SHOWERS AND THUNDERSTORMS. LOWS WL VRY
FRM THE LOWER 40S TO THE LOWER 50S.
KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:05 PM ESTSevere Thunderstorm WarningRNKTazewell50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.